Table of Contents

HK J Paediatr (New Series)
Vol 3. No. 2, 1998

HK J Paediatr (New Series) 1998;3:167-8

Case Report

Paracetamol as A Cause of Anaphylaxis

RK Kumar, J Savage


Abstract

Paracetamol overdose is common knowledge among most practitioners and is well documented in the literature and the text books. Anaphylaxis to Paracetamol is virtually unheard of, despite the occasional unsubstantiated reports in the past. We report a patient with anaphylaxis to Paracetamol and review the literature regarding Paracetamol hypersensitivity.

Keyword : Anaphylaxis; Hypersensitivity; Hypokalemia; Paracetamol


Abstract in Chinese

Paracetamol is a non-steroidal anti-inflammatory, analgesic and antipyretic. It is widely used around the world for its antipyretic effect and occasionally for pain relief. Hypersensitivity and allergy to Paracetamol is virtually unknown to many people, despite its widespread use, though most are aware of its effects and dangers as a result of overdose.

Case Report

A 15 year old girl was admitted to intensive care unit with marked urticaria, tachycardia, severe hypotension. She was hypokalemic with a serum potassium of 2.9mmol/L, which initially was considered secondary to inhalations of salbutamol she might have had prior to reaching hospital, though she had no chest symptoms. She was treated for the anaphylaxis with adrenaline, colloids etc. She made a remarkable recovery within the next 24 hours.

She was a known asthmatic who was well controlled with occasional use of salbutamol. She has had a severe reaction for the second dose of DPT vaccine (irritability and excessive crying for 24 hours), hence missed the third dose. She had allergy for aspirin in the past. Both parents being nurses tried to identify the factors which could have precipitated this episode of anaphylaxis. On detailed evaluation she was noted to have had 2 chewable tablets containing Paracetamol and aspartame. But she had been consuming sweets containing aspartame almost everyday without any adverse reactions. We decided to challenge her with both these products one after the other, though hypersensitivity to aspartame may not be reproducible,1 to decide which one she was sensitive to. She was admitted to the intensive care unit after a few weeks and underwent challenge test with Paracetamol BP. Initially we challenged her with 100 mg of Paracetamol orally and no reactions were noted after about 2 hours, then she was given 200 mg of Paracetamol BR Within 30 minutes of that she developed facial flushing which rapidly progressed to generalised urticaria associated with tachycardia and hypotension (with systemic blood pressure dropped from 120/80 mm of Hg to 95/60 mm of Hg briefly) and responded quickly to colloids and intravenous adrenaline. She had no chest symptoms or breathing difficulties. Again on this occasion she was hypokalemic with a serum potassium of 3.0 mmol/L requiring supplementation. She made a remarkable recovery within the next few hours.

Discussion

Paracetamol is a widely used drug in the world. The magnitude of its usage cannot be estimated because of its availability without prescription in most countries. It has been in clinical use since 1950 (Fullerton R, 1951, unpublished data) as an antipyretic-analgesic. Despite the drug's widespread usage, anaphylaxis is extremely uncommon to Paracetamol, especially in children. Most books do not mention Paracetamol as a cause of allergy or anaphylaxis and certainly most people/parents do not mention Paracetamol when asked to name any drugs they have taken, when looking for the causes of allergy/hypersensitivity. In contrast, knowledge about paracetamol overdose is widespread both among medical professionals and common men. Its high incidence can only be reflected in the recent efforts of some countries to limit its sales.3

In a review of 266 cases of anaphylaxis Kemp et al4 found 20 cases of anaphylaxis due to aspirin, one each from ibuprofen, indomethacin and naproxen, but none for paracetamol. Skin test for the diagnosis of drug allergy is applicable to high molecular weight proteins, but is not of value for low molecular weight chemicals. If these products are used for skin testing they may cause an irritant reaction, which may be falsely interpreted as a positive response. In a medical situation in which a drug is required and the history of drug allergy is vague, or the drug is a very rare cause of drug reaction, it is recommended to use provocation testing as the only accurate procedure to identify the causative agent.5

Occasional cases with symptoms suggestive of anaphylaxis or anaphylactoid reactions have been notified to centres for drug monitoring, which have lacked detailed documentation.6 Some case reports of anaphylactic shock induced by paracetamol have been shown to be dose dependent in adults7 and other studies have shown immediate adverse reactions in children to paracetamol-containing medications mediated by histamine release,8 but not due to paracetamol alone. Lot of children with asthma are frequently advised to use paracetamol as an aspirin substitute because some of them are sensitive to aspirin.9-10 The incidence of paracetamol sensitivity in patients allergic to aspirin is unknown.

Anaphylaxis and certainly hypokalemia to Paracetamol has never been reported in children and is not documented in most text books. The mechanism of the anaphylaxis to paracetamol is not clear, but hypokalemia could be due to rapid release of mediators from mast cells and basophils seen in these patients.

This case report highlights the need for physicians/paediatricians to consider the possibility of anaphylaxis secondary to paracetamol especially in children with atopy or asthma and/or recurrent idiopathic anaphylaxis. This is all the more important considering the widespread use of this commonly available drug. Paracetamol should be considered in the list of causes for allergy and anaphylaxis.

Acknowledgments

The authors would like to thank Ms. Sarah Drummond, Pharmacist for her help in obtaining Paracetamol BP and also in the search of the literature.


References

1. Roberts HJ. Aspartame as a cause of allergic reactions, including anaphylaxis. Arch Intern Med 1996;156(9):1027.

2. Raif Geha, Buckley CE, Greenberger P, et al. Aspartame is no more likely than placebo to cause urticaria/angioedema: Results of a multicenter, randomised, double-blind, placebo-controlled, crossover study. J Allergy Clin Immunol 1993;92:513-20.

3. D Payne. Ireland limits paracetamol sales: Australian Doctor 1997, 10 Oct., 36.

4. Kemp SF, Lockey RF, Wolf BL, Liberman P. Anaphylaxis: a review of 266 cases. Arch Intern Med 1995;155:1749-54.

5. Patterson R. Diagnosis and treatment of drug allergy. J Allergy Clin Immunol 1988;81:380-4.

6. Stricker BHC, Meyboom RH. Acute hypersensitivity reactions to Paracetamol. BMJ 1985;291:938-9.

7. Van Diem L, Grilliat JP, Anaphylactic shock induced by Paracetamol. Eur J Clin Pharmacol 1990;38(4):389-90.

8. Ellis M, et al. Immediate adverse reactions acetaminophen in children: evaluation of histamine release and spirometry. J Pediatr 1989;114:654-6.

9. Rachelefsky GS, Coulson A, Siegel SC, Stiehm ER. Aspirin intolerance in chronic childhood asthma: detected by oral challenge. Pediatrics 1975;56:443-8.

10.Falliers CJ. Aspirin and subtypes of asthma: risk factor analysis. J Allergy Clin Immunol 1973;52:141.

 
 

This web site is sponsored by Johnson & Johnson (HK) Ltd.
©2022 Hong Kong Journal of Paediatrics. All rights reserved. Developed and maintained by Medcom Ltd.